MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. D/B/A EV3 NEUROVASCULAR PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. D/B/A EV3 NEUROVASCULAR PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-300-20
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the tip of the pipeline could not be opened, even after multiple attempts.As a result the pipeline and catheter were replaced with those of the same size, allowing the surgery to be completed successfully.The patient was undergoing surgery to treat an unruptured, saccular aneurysm with a max diameter of 8.6mm and a neck diameter of 4.6mm.Dual antiplatelet treatment was administered, and post procedure angiographic imaging showed that the patient's blood flow was slower.It was noted that the patient's vessel tortuosity was moderate.There were no related patient symptoms.The devices were prepared as indicated per the ifu.Ancillary devices include a marksman microcatheter.
 
Additional Manufacturer Narrative
The pipeline flex within the catheter was returned for evaluation.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal and proximal ends of the pipeline flex braid appeared to be fully opened and no damage.No bends were observed on the pushwire.No damages were found with the catheter, tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.No other anomalies were observed.Based on the analysis findings, the customer report of "failure to open at the distal end" could not be confirmed.The event cause could not be determined as the distal and proximal ends of the pipeline flex braid fully opened and no damage.In addition, no damages were found with the pushwire and catheter.It possible that the "patient tortuous anatomy" may have contributed to the reported issue.The customer reported that the devices were prepared per the ifu and the patient vessel tortuosity was moderate.Per our instructions for use (ifu): the user should "begin to deliver the device using a combination of unsheathing the pipeline flex embolization device and pushing delivery wire simultaneously.After the distal end of the pipeline flex embolization device has successfully expanded, deploy the remainder of pipeline flex embolization device by pushing the delivery wire and/or unsheathing the pipeline flex embolization device.Re-sheathing and/or manipulation of the micro catheter, by locking down the delivery wire and moving both as a system, may facilitate expansion of the pipeline flex embolization device.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ it could not be determined if the device met specifications as it was not returned.However, all products are 100% inspected for damages and irregularities during manufacture.Medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that the cause or contributing factors that led to the inability to open the pipeline was not available.It was stated that the devices were flushed/hydrated as indicated in the ifu.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. D/B/A EV3 NEUROVASCULAR
9775 toledo way
irvine CA 92618
MDR Report Key8118351
Report Number2029214-2018-01004
Device Sequence Number2321802
Product Code OUT
UDI-Device Identifier00847536014855
UDI-Public00847536014855
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/20/2021
Device Model NumberPED-300-20
Device Catalogue NumberPED-300-20
Device Lot NumberA633405
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/19/2018
Supplement Date Received by Manufacturer12/18/2018
12/18/2018
Initial Report FDA Received Date11/29/2018
Supplement Report FDA Received Date01/03/2019
03/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1